Alert archive / Michigan / River Flood Warnings in 2018
River Flood Warning 39, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this river flood warning at May 19, 2018, 10:33 AM EDT for Kalamazoo County, Michigan. It was in force for 3 days.
The area
The outline as issued.
The facts
- Issued
- May 19, 2018, 10:33 AM EDT (14:33 UTC)
- Expired
- May 22, 2018, 11:55 AM EDT
- In force
- 3 days
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Flood severity
- Minor
County Kalamazoo County, MI
The radar
The Northern Indiana radar (KIWX), 85 km from the middle of the area, began a volume at 14:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Portage River near Vicksburg (VCKM4).
- Action stage
- 4.5 ft
- Minor stage
- 5 ft
- Moderate stage
- 7 ft
- Major stage
- 8 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 04097170, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
765
WGUS43 KGRR 191434
FLWGRR
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Grand Rapids MI
1033 AM EDT Sat May 19 2018
...The National Weather Service in Grand Rapids has issued a flood
warning for the following rivers in Southwest Lower Michigan...
Portage River Near Vicksburg affecting Kalamazoo County
.On and off rain is possible into Monday. Total rainfall up to an
inch is possible. Minor flooding will continue on the Portage River
near Vicksburg into next week. The following forecast is based on
observed and forecast 24 hour precipitation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Even 6 inches of fast-moving flood water can knock
you off your feet... and a depth of 2 feet will float your car.
Never try to walk... swim... or drive through such swift water. If
you come upon flood waters... stop... turn around and go another way.
This warning will be in effect until the river falls below its flood
stage.
Stay tuned to further developments by listening to your local
radio... television... or NOAA Weather Radio station for further
information.
Additional weather and river information can be found on our homepage
at www.weather.gov/grr
&&
MIC077-201634-
/O.NEW.KGRR.FL.W.0039.180519T1433Z-180521T1500Z/
/VCKM4.1.ER.000000T0000Z.180519T0845Z.180520T1500Z.UU/
1033 AM EDT Sat May 19 2018
The National Weather Service in Grand Rapids has issued a
* Flood Warning for
the Portage River Near Vicksburg.
* until Monday morning.
* At 4:45 AM Saturday the stage was 5.5 feet.
* Flood stage is 5.0 feet.
* Minor Flooding is occurring and Minor flooding is forecast.
* Forecast, the river will continue to fall to below flood stage by
Monday.
* Impact, at 5.0 feet...Expect overflows into wooded areas and
farmland adjacent to the river.
* Flood history, this crest compares to a previous crest of 5.5 feet
on Mar 21 1982.
&&
LAT...LON 4208 8552 4211 8553 4215 8548 4216 8544
4211 8544 4208 8547
$$
636 follow-up statements
527
WGUS83 KGRR 200048
FLSGRR
Flood Statement
National Weather Service Grand Rapids MI
848 PM EDT Sat May 19 2018
...The flood warning continues for the following rivers in Southwest
Lower Michigan...
Portage River Near Vicksburg affecting Kalamazoo County
.The Portage River will continue hovering above flood stage at
least through Sunday, and possibly longer. The following forecast
is based on observed and forecast 24 hour precipitation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Motorists should not attempt to drive around
barricades or drive cars through flooded areas.
Stay tuned to further developments by listening to your local
radio... television... or NOAA Weather Radio station for further
information.
Additional weather and river information can be found on our homepage
at www.weather.gov/grr
&&
MIC077-210247-
/O.EXT.KGRR.FL.W.0039.000000T0000Z-180521T1800Z/
/VCKM4.1.ER.000000T0000Z.180519T0845Z.180520T1800Z.UU/
848 PM EDT Sat May 19 2018
The Flood Warning continues for
the Portage River Near Vicksburg.
* until Monday afternoon.
* at 4:45 AM Saturday the stage was 5.5 feet.
* Flood stage is 5.0 feet.
* Minor Flooding is occurring and Minor Flooding is forecast.
* Forecast, the river will continue to fall below flood stage by
tomorrow early afternoon.
* Impact, at 5.0 feet...Expect overflows into wooded areas and
farmland adjacent to the river.
* Flood history, this crest compares to a previous crest of 5.4 feet
on Mar 31 2017.
&&
LAT...LON 4208 8552 4211 8553 4215 8548 4216 8544
4211 8544 4208 8547
$$556
WGUS83 KGRR 201510
FLSGRR
Flood Statement
National Weather Service Grand Rapids MI
1110 AM EDT Sun May 20 2018
...The flood warning continues for the following river in Southwest
Lower Michigan...
Portage River Near Vicksburg affecting Kalamazoo County
.The Portage River will gradually fall today. Rain on Monday may
average around a half inch for the area, with local amounts possibly
reaching an inch. This could prolong the flooding along the river.
The following forecast is based on observed and forecast 24 hour
precipitation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Motorists should not attempt to drive around
barricades or drive cars through flooded areas.
Stay tuned to further developments by listening to your local
radio... television... or NOAA Weather Radio station for further
information.
Additional weather and river information can be found on our homepage
at www.weather.gov/grr
&&
MIC077-211710-
/O.EXT.KGRR.FL.W.0039.000000T0000Z-180522T1800Z/
/VCKM4.1.ER.000000T0000Z.180519T0845Z.180521T1200Z.UU/
1110 AM EDT Sun May 20 2018
The Flood Warning continues for
the Portage River Near Vicksburg.
* until Tuesday afternoon.
* The stage was 5.5 feet on Saturday morning.
* Flood stage is 5.0 feet.
* Minor Flooding is occurring and Minor Flooding is forecast.
* Forecast, the river level will fall today but will remain
above flood stage possibly into Tuesday.
* Impact, at 5.0 feet...Expect overflows into wooded areas and
farmland adjacent to the river.
* Flood history, this crest compares to a previous crest of 5.4 feet
on Mar 31 2017.
&&
LAT...LON 4208 8552 4211 8553 4215 8548 4216 8544
4211 8544 4208 8547
$$
CAS398
WGUS83 KGRR 210056
FLSGRR
Flood Statement
National Weather Service Grand Rapids MI
856 PM EDT Sun May 20 2018
...The flood warning continues for the following rivers in Southwest
Lower Michigan...
Portage River Near Vicksburg affecting Kalamazoo County
.Water levels along the Portage River will continue to gradually fall
tonight. Rain on Monday and Monday night across the river basin may
average around a half inch for the area, with local amounts possibly
reaching an inch. This could prolong the flooding along the river.
The following forecast is based on observed and forecast 24 hour
precipitation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Motorists should not attempt to drive around
barricades or drive cars through flooded areas.
Stay tuned to further developments by listening to your local
radio... television... or NOAA Weather Radio station for further
information.
Additional weather and river information can be found on our homepage
at www.weather.gov/grr
&&
MIC077-220255-
/O.EXT.KGRR.FL.W.0039.000000T0000Z-180522T1200Z/
/VCKM4.1.ER.000000T0000Z.180519T0845Z.180521T1200Z.UU/
856 PM EDT Sun May 20 2018
The Flood Warning continues for
the Portage River Near Vicksburg.
* until Tuesday morning.
* at 4:45 AM Saturday the stage was 5.5 feet.
* Flood stage is 5.0 feet.
* Minor Flooding is occurring and Minor Flooding is forecast.
* Forecast, the river will continue to fall below flood stage by
Tuesday morning.
* Impact, at 5.0 feet...Expect overflows into wooded areas and
farmland adjacent to the river.
* Flood history, this crest compares to a previous crest of 5.4 feet
on Mar 31 2017.
&&
LAT...LON 4208 8552 4211 8553 4215 8548 4216 8544
4211 8544 4208 8547
$$099
WGUS83 KGRR 211419
FLSGRR
Flood Statement
National Weather Service Grand Rapids MI
1019 AM EDT Mon May 21 2018
...The flood warning continues for the following rivers in Southwest
Lower Michigan...
Portage River Near Vicksburg affecting Kalamazoo County
.Rain is expected from today into the overnight hours. Rainfall
amounts of up to an inch are expected. These rainfall amounts are
expected to cause little to no rises on the local rivers. The
rainfall will mainly delay the fall of the river levels.
The following forecast is based on observed and forecast 24 hour
precipitation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Motorists should not attempt to drive around
barricades or drive cars through flooded areas.
Stay tuned to further developments by listening to your local
radio... television... or NOAA Weather Radio station for further
information.
Additional weather and river information can be found on our homepage
at www.weather.gov/grr
&&
MIC077-221619-
/O.EXT.KGRR.FL.W.0039.000000T0000Z-180523T1200Z/
/VCKM4.1.ER.000000T0000Z.180519T0845Z.180522T1200Z.UU/
1019 AM EDT Mon May 21 2018
The Flood Warning continues for
the Portage River Near Vicksburg.
* until Wednesday morning.
* Flood stage is 5.0 feet.
* Forecast, the river is forecast to have a maximum value of 5.1 feet
this afternoon.
* Impact, at 5.0 feet...Expect overflows into wooded areas and
farmland adjacent to the river.
* Flood history, this crest compares to a previous crest of 5.4 feet
on Mar 31 2017.
&&
LAT...LON 4208 8552 4211 8553 4215 8548 4216 8544
4211 8544 4208 8547
$$847
WGUS83 KGRR 220217
FLSGRR
Flood Statement
National Weather Service Grand Rapids MI
1017 PM EDT Mon May 21 2018
...The flood warning continues for the following rivers in Southwest
Lower Michigan...
Portage River Near Vicksburg affecting Kalamazoo County
.Scattered rain showers will continue overnight and gradually come to
an end Tuesday morning. Additional rainfall tonight and Tuesday
morning is not expected to be heavy. Rainfall estimates from radar
indicate that a quarter to a half an inch of rain has fallen the past
24 hours. The following forecast is based on observed and forecast
24 hour precipitation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Motorists should not attempt to drive around
barricades or drive cars through flooded areas.
Stay tuned to further developments by listening to your local
radio... television... or NOAA Weather Radio station for further
information.
Additional weather and river information can be found on our homepage
at www.weather.gov/grr
&&
MIC077-230417-
/O.EXT.KGRR.FL.W.0039.000000T0000Z-180524T0000Z/
/VCKM4.1.ER.000000T0000Z.180519T0845Z.180523T0000Z.UU/
1017 PM EDT Mon May 21 2018
The Flood Warning continues for
the Portage River Near Vicksburg.
* until Wednesday evening.
* Flood stage is 5.0 feet.
* Forecast, the river is forecast to have a maximum value of 5.0 feet
after midnight tonight.
* Impact, at 5.0 feet...Expect overflows into wooded areas and
farmland adjacent to the river.
* Flood history, this crest compares to a previous crest of 5.4 feet
on Mar 31 2017.
&&
LAT...LON 4208 8552 4211 8553 4215 8548 4216 8544
4211 8544 4208 8547
$$078
WGUS83 KGRR 221555
FLSGRR
Flood Statement
National Weather Service Grand Rapids MI
1155 AM EDT Tue May 22 2018
...The Flood Warning has been cancelled for the following river in
Southwest Lower Michigan...
Portage River Near Vicksburg affecting Kalamazoo County
.After drizzle ends today, no precipitation is expected through the
weekend. The half inch to over an inch that fell yesterday into
today will lead to rises on area rivers. However, only minor
flooding should occur. The following forecast is based on observed
and forecast 24 hour precipitation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Motorists should not attempt to drive around
barricades or drive cars through flooded areas.
Stay tuned to further developments by listening to your local
radio... television... or NOAA Weather Radio station for further
information.
Additional weather and river information can be found on our homepage
at www.weather.gov/grr
&&
MIC077-221625-
/O.CAN.KGRR.FL.W.0039.000000T0000Z-180524T0000Z/
/VCKM4.1.ER.000000T0000Z.180519T0845Z.000000T0000Z.UU/
1155 AM EDT Tue May 22 2018
The Flood Warning is cancelled for
the Portage River Near Vicksburg.
* Flood stage is 5.0 feet.
* Forecast, the river is forecast below flood stage with a maximum
value of 4.9 feet through this afternoon.
* Impact, at 5.0 feet...Expect overflows into wooded areas and
farmland adjacent to the river.
* Flood history, this crest compares to a previous crest of 5.4 feet
on Mar 31 2017.
&&
LAT...LON 4208 8552 4211 8553 4215 8548 4216 8544
4211 8544 4208 8547
$$
63What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this river flood warning went out at May 19, 7:50 AM EDT, 2 hours 43 minutes earlier.
Area forecast discussion, May 19, 7:50 AM EDT, 2 hours 43 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 750 AM EDT Sat May 19 2018 LATEST UPDATE... Aviation .SYNOPSIS... Issued at 330 AM EDT Sat May 19 2018 Low pressure over Indiana will continue to produce scattered showers today as it moves slowly north. Another low pressure system now over the Central Plains will follow on it's heels and bring more scattered showers Sunday and Monday. High pressure builds in on Tuesday, ending the shower threat and providing a stretch of dry weather through the end of next week. && .SHORT TERM...(Today through Monday) Issued at 330 AM EDT Sat May 19 2018 Highest coverage of rain today will be this morning as showers continue to lift north ahead of the approaching upper low over srn Indiana. This afternoon the mid level trough axis will be passing through and the shower coverage will decrease from west to east. Low level westerly flow developing off Lk MI in the wake of the mid level trough leads to a period of decent sfc convergence along and east of highway 131 for a time this afternoon. We could see a band of convection developing along this convergence zone before the sfc trough exits to the east around 6 PM. Models indicate around 1000 j/kg of MUCAPE developing east/south of roughly a BTL to LAN line, so will carry a chance of tstms for this area this afternoon. A dry period is anticipated tonight with brief shortwave ridging, but more showers are possible on Sunday, especially south, as vorticity maxima are shown already coming out of the the central plains shortwave trough. The main wave takes it's time moving east and the threat of showers will continue Sunday night and Monday. We could see an MCS rolling east along the instability gradient just south of MI on Sunday night and Monday morning if a low level jet manages to develop, so have included a thunder risk south of I-96. .LONG TERM...(Monday night through Friday) Issued at 330 AM EDT Sat May 19 2018 Weak low pressure moving across southern Lower Michigan will be responsible for scattered showers and isolated thunderstorms Monday night. By Tuesday the low will move east of the cwa and high pressure over southern Canada will drift over the state. That should produce a couple of dry days before it too moves east. As the high moves east Thursday night, south flow ahead of an upper trough and sfc cold front will result in showers develop over the Mississippi Valley Friday. That area of precipitation will move east by Saturday and scattered showers and thunderstorms are in the forecast for the beginning of the weekend. Highs will be a couple degrees above normal through the period and should be near 80 by the end of the week. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 750 AM EDT Sat May 19 2018 Widespread IFR and even some LIFR can be expected this morning with showers and areas of drizzle. Slight improvement in cigs/vsbys this afternoon with several sites becoming MVFR. However a period of possible thunder exists around JXN for a few hours from early to mid afternoon before winds shift westerly behind a sfc front/trough. It's possible that some of the terminals will have VFR conditions this evening, but IFR may settle back in after midnight as areas of stratus/fog reform. && .MARINE... Issued at 330 AM EDT Sat May 19 2018 The could be a brief period of hazardous winds/waves near Big and Little Sable points late tonight and Sunday morning due to northerly flow. Otherwise winds and waves expected to remain below advisory criteria. Also a chance of some fog over the lake today and tonight. && .HYDROLOGY... Issued at 318 PM EDT Fri May 18 2018 River levels are high across southern Lower Michigan. The rivers in central Lower Michigan are near to a little above normal. No river flooding is ongoing. We are not expecting significant amounts of rain, with less than an inch of rain expected through Monday for most locations. This may lead to a slowdown or pause of the river level falls. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && SYNOPSIS...Meade SHORT TERM...Meade LONG TERM...04 AVIATION...Meade HYDROLOGY...63 MARINE...Meade
Hazardous weather outlook, May 19, 4:25 AM EDT, 6 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 425 AM EDT Sat May 19 2018 MIZ037>040-043>046-050>052-056>059-064>067-071>074-200830- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 425 AM EDT Sat May 19 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight A few thunderstorms are possible this afternoon east of a line from Kalamazoo to Lansing. No severe weather is expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible Sunday night and Monday, mainly south of Interstate 96. No severe weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-200830- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 425 AM EDT Sat May 19 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Winds and waves may become hazardous to small craft north of Whitehall after midnight tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Winds and waves may be hazardous to small craft north of Whitehall Sunday morning. Thunderstorms are possible Sunday night and Monday, mainly south of Whitehall. No severe weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Meade
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 3:34 PM EDT | Small Craft Advisory | GRR | 20 hr |
Nearby
River Flood Warnings in Michigan, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.